Dr. Newman is indeed a respected expert on breastfeeding, and does advocate a higher dose of domperidone (30-40mg TID). He also believes the FDA warning to be overblown, in that it applies to intravenous domperidone and is a “political statement”. He states he has never personally seen these side effects, and states other drugs are also dangerous.
For what it is worth, I prefer the www.motherisk.ca website for information about drugs in pregnancy and lactation.
I am certainly not an expert on breastfeeding. But in medicine, experts are often wrong – this is the reason “medical opinion” and “anecdotal observation” are considered poorer evidence than a proper study. I have not seen the evidence the FDA used to decry domperidone – it seems there are case reports of “cardiac arrythmias, cardiac arrest and sudden death” in some patients on IV domperidone. If this is true, oral domperidone should be used with some caution, even if blood levels seem to be much lower PO than IV. But it is allegedly available over the counter in England, and I prescribe it once in a while for GI complaints and am unaware of problems. Nevertheless, the problem with medication side effects is they are uncommon – which is why they are not identified until years after a drug is released. The fact one doctor has not seen a given side effect is pretty meaningless. The side effect would seem to be quite serious. If case reports of cardiotoxicity exist, it is hard to say that the warning is “political”.
To me, a dose of 10mg three times a day for one month would seem a reasonable compromise (having perused the journal articles). Should you be unhappy with your doctor, who is probably aware of the FDA warning, I would ask for a referral to a breastfeeding expert or (another?) pediatrician – who knows more about this debate.